Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 201, NWS Nashville, TN

July 9, 2001Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 9, 2001, 2:34 PM CDT for Cumberland County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2001, 2:34 PM CDT (19:34 UTC)
Expired
Jul 9, 2001, 3:00 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Cumberland County, TN

The radar

The Nashville radar (KOHX), 144 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS54 KOHX 091934
SVRBNA
TNC035-092000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
234 PM CDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CUMBERLAND COUNTY IN TENNESSEE

* UNTIL 300 PM CDT

* AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL CUMBERLAND COUNTY...
  OR ABOUT 6 MILES NORTHWEST OF ROCKWOOD...MOVING EAST AT 15 MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR TENNESSEE.

$$

GIRODO
LAT...LON 3603 8491 3590 8476 3614 8441 3630 8461

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:00 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 9, 10:00 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1000 AM CDT MON JUL 9 2001

CONVECTION HAS BEEN DEVELOPING FROM SOUTH IL INTO KY WITH MOVEMENT
TOWARD THE SOUTHEAST. VARIOUS BOUNDARIES HAVE MOVED ACROSS OUR
FORECAST AREA. AT LEAST A COUPLE BOUNDARIES EVIDENT FROM VISIBLE
IMAGES AND RADAR. ONE HAS MOVED INTO NORTH AL WITH ANOTHER MOVING
INTO SOUTH MID TN. MORE ARE CERTAINLY DRIFTING AROUND THE AREA. FEW
CELLS STARTING TO DEVELOP ALONG TN/KY BORDER.

CURRENT FORECAST HAS RIGHT IDEA WITH GREATEST PROBABILITY FOR
THUNDERSTORMS OVER PLATEAU...AND LOWEST CHANCE IN THE SOUTHWEST.
GREATER LOW LEVEL CONVERGENCE EXPECTED IN THE NORTHEAST...AND
CAPPING WILL HELP INHIBIT CONVECTION SOUTHWEST. MAY HAVE A FEW
SEVERE STORMS THIS AFTERNOON WITH HEAVY RAIN AND STRONG WINDS MAIN
THREATS.

ANOTHER COMPLICATING FACTOR IS EXTENSIVE CLOUDINESS OVER NORTH MID
TN. TEMPERATURES WILL HAVE A HARD TIME REACHING 90 IF THE CLOUDINESS
PERSISTS. EXPECTING SOME VARIABILITY IN CLOUDINESS ACROSS ZONE...MAY
HAVE TO MAKE A NEW ZONE GROUP FOR TEMPERATURE DIFFERENCE. WILL
MONITOR OBSERVATIONS...AND PROBABLY TRIM BACK HIGHS JUST A LITTLE
FOR NASHVILLE AREA. SOUTHWE\ST CORNER OF MID TN STILL EXPECTED TO HIT
MID 90S.

.BNA...NONE.

SH

In the hours before

Special weather statement, Jul 9, 11:41 AM CDT, 2 hours 53 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1141 AM CDT MON JUL 9 2001

...SCATTERED STRONG TO SEVERE STORMS THIS AFTERNOON...

A VERY UNSTABLE AIRMASS WILL COMBINE WITH SEVERAL SURFACE
TROUGHS TO PRODUCE AFTERNOON STORMS. THE BEST CHANCE FOR STORMS WILL
GENERALLY RESIDE EAST OF INTERSTATE 24...MAINLY IN THE NORTHERN
CUMBERLAND PLATEAU. THE LEAST CHANCE WILL BE IN SOUTHWEST MIDDLE
TENNESSEE...TOWARD THE MISSISSIPPI BORDER.

SOME OF THESE STORMS WILL BE STRONG TO SEVERE...WITH THE MAIN
THREAT BEING LOCALLY HEAVY RAIN AND SOME FLOODING...DUE TO THE HIGH
WATER CONTENT IN THE ATMOSPHERE. THE OTHER THREAT IS< STRONG DAMAGING
WINDS...POSSIBLY IN EXCESS OF 60 MPH.  DUE TO VERY WARM MID LEVELS...
HAIL IS NOT A MAJOR CONCERN.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY BE NEEDED THIS
AFTERNOON AND EVENING.

JDG
Local storm report, Jul 9, 2:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
233 PM CDT MON JUL 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    COOKEVILLE                TN   WIND DAMAGE
07/09/01   PUTNAM                         PUBLIC REPORTED THREE
                                          TREES DOWN ON EAST SIDE OF
                                          COOKEVILLE

HS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:19 PM CDTSevere Thunderstorm WarningOHXRutherford36 min
Jul 9, 3:25 PM CDTFlash Flood WarningOHXRutherford2 hr
Jul 9, 3:42 PM CDTSevere Thunderstorm WarningOHXMarshall33 min
Jul 9, 4:21 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall54 min
Jul 9, 5:02 PM CDTSevere Thunderstorm WarningOHXLincoln58 min
Jul 9, 6:44 PM CDTSevere Thunderstorm WarningOHXStewart61 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.